Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 17, 2017

July 17, 2017 · NWS LBF · 3 events in 1 county or zone

Isolated supercells moved southeast off the Pine Ridge and produced severe wind gusts and hail in northern Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated supercells moved southeast off the Pine Ridge and produced severe wind gusts and hail in northern Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 4:26 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 4:26 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances to continue tonight, mainly east of a line
from Stockville through Arnold and Bartlett. Given high
precipitable water vales near 1.5 inches, heavy rainfall will be
the primary focus for the far eastern zones. There will also be
isolated storms possible further west, from the influence of the
upper trough as it moves from central and south central Nebraska
into eastern Nebraska overnight. On Tuesday, another hot day.
Highs from 90 to 95 north central and 95 to 102 south. A backed
east to southeast will maintain dewpoints in the upper 60s to near
70 east, with upper 50s western Sandhills. The combination of
heat and humidity will cause heat indices to reach the upper 90s
east and southwestern zones. The highest values look to be across
Chase, Hayes and Frontier County, reaching 100 to as high as 105.
These counties will be in a heat advisory from 18z-01z. Other
areas across the southeast will approach 100 degree heat index
values. A slight chance for thunderstorms as a weak frontal
boundary becomes draped across the central forecast area. A few
storms could become strong during the late afternoon hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances Tuesday evening from southwest Nebraska into
the central and eastern zones. Models suggest the better chance
for thunderstorms will be east of Valentine through Broken Bow. A
few storms could become strong.

Wednesday shaping up to be the hottest day of the week, as the
upper ridge intensifies across the Central Plains, and the
frontal boundary refocuses near the South Dakota border. Most
areas are likely to reach 100 degrees, with southwest Nebraska
into the central sandhills reaching as hot as 105. Many areas are
likely to reach 100 degrees or high heat indices. A chance for
thunderstorms Wednesday night across north central Nebraska, which
will be near the stalled frontal boundary and on the northern
periphery of the upper ridge.

There will chances for thunderstorms over portions of the
forecast area each day Thursday through Monday. The main upper
ridge will migrate into the Southern Plains and southeastern U.S.,
and bring monsoonal moisture into the region through at least
Saturday. The northern stream will become more active, and bring
better chances for thunderstorms late afternoon and overnight each
day. Models diverge by Sunday and Monday, as the European model
builds the upper ridge back into the Plains. Highs to remain
hot on Thursday from the mid to upper 90s north and upper 90s to
low 100s south. Still in the 90s Friday, then upper 80s to lower
90s Saturday, and upper 80s by next Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon Jul 17 2017

Thunderstorms will be possible in the vicinity of the KLBF and
KVTN terminals through 02z this evening. Expect scattered high
clouds ranging from 15000 to 20000 FT AGL thereafter. Winds will
be gusty from the south and southeast at up to 20 KTS this
evening, diminishing after sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Tuesday for NEZ069>071.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 17, 1:59 PM MST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
359 PM CDT Mon Jul 17 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-182100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
359 PM CDT Mon Jul 17 2017 /259 PM MDT Mon Jul 17 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of heavy rainfall are possible this
evening, mainly southeast of a line from Stockville to Arnold
to Bartlett. Isolated strong to briefly severe thunderstorms
capable of hail and strong wind gusts are also possible across the
entire outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to briefly severe thunderstorms will be possible
again Tuesday afternoon and evening, mainly along and north of
Interstate 80. A few storms could produce large hail and damaging
winds. Heat index values will exceed 100 degrees Tuesday afternoon
and early evening across far southwest Nebraska. Heat index
values will also likely exceed 100 degrees on Wednesday through
Thursday across parts of western Nebraska.

While thunderstorm will be possible at times Wednesday and beyond
mainly in the afternoon and evening, the risk of severe
thunderstorms is low at this time.

Thunderstorms will continue to be capable of sparking grass fires
from cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Jul 17, 6:50 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     FLOOD            9 W EUSTIS              40.67N 100.21W
07/17/2017                   FRONTIER           NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER ROAD 408 SOUTH OF
            FARNAM EARLIER THIS EVENING. CURRENTLY THERE IS NO LONGER
            WATER OVER THE ROAD, BUT IT HAS BEEN BARRICADED FOR THE
            NIGHT.

&&

CBUTTLER

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 17, 8:02 PM MST
Where
Sheridan County, 8.2 mi ESE of White Clay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.940, -102.390

Thunderstorm Wind, Sheridan

When
July 17, 8:02 PM MST
Where
Sheridan County, 13 mi NW of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.933, -102.382

A trained weather spotter reported 60 mph winds northwest of Gordon.

Thunderstorm Wind, Sheridan

When
July 17, 8:30 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.810, -102.200

Public estimated 60 mph wind gusts near Gordon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705465, 705467, 705466.